Texas, 2008

Hail and Damaging Winds in Texas, June 25, 2008

June 25, 2008 · NWS HGX · 5 events in 3 counties and zones

Numerous early afternoon thunderstorms created severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$52,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Numerous early afternoon thunderstorms created severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 25, 8:45 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 25, 8:45 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
945 AM CDT WED JUN 25 2008

.UPDATE...
AT 1430Z...PRECIPITATION SHIELD OVER EASTERN CHAMBERS NEAR COMPLETE
DISSIPATION. THIS MORNINGS COASTAL BLOW-UP CONVECTION ANOTHER
FRIENDLY REMINDER THAT OUR ATMOSPHERE HAS...AND WILL...REMAIN
CONDITIONALLY UNSTABLE. CONVECTIVE TEMPS IN THE UPPER 80S AND SFC
PWATS IN THE 1.5-1.7 RANGE WITH AMPLE EARLY SUNSHINE KEEPS POPS
IN THE LIKELY CATEGORY THROUGH TONIGHT. MAY NOT SEE QUITE THE
WIDESPREAD COVERAGE AS YESTERDAY...BUT CONFIDENCE REMAINS HIGH
THAT AT LEAST 40-50% OF FA WILL EXPERIENCE MEASURABLE RAIN THROUGH
06Z. STEAMER SHOWERS ALREADY BEGINNING TO TAKE SHAPE OVER THE
SOUTHWESTERN COUNTIES OF MATAGORDA AND WHARTON.

MARITIME ENVIRONMENT REMAINS CONDUCIVE FOR THE FORMATION OF
WATERSPOUT DEVELOPMENT THIS MORNING. EFFICIENT LAND-SEA
DIFFERENTIAL HEATING ALLOWING FOR ISOLATED REGIONS OF ROTATING
UPDRAFTS WITHIN CU FIELD OVER LOCALS BAYS AND NEAR SHORE WATERS.

&&

.PREV DISCUSSION... /ISSUED 610 AM CDT WED JUN 25 2008/

DISCUSSION...
NOT TOO MANY CHANGES FROM THE GOING FCST OF WET THE NEXT COUPLE OF
DAYS THEN BECOMING SLIGHTLY LESS WET OVER THE WEEKEND AND INTO THE
START OF NEXT WEEK POSSIBLY. WE ARE ALREADY MAKING A GOOD START W/
THE STORMS SO FAR THIS MORNING. VERY LITTLE CAP/INCREASED PWS WILL
HELP TO KEEP THINGS GOING TODAY WITH MOST EVERYTHING DYING DOWN AT
OR JUST AFTER SUNSET. THIS PATTERN LOOKS TO REPEAT ITSELF AGAIN TO-
NIGHT AND THU AS THERE WILL BE VERY LITTLE CHANGE WITH THE OVERALL
SYNOPTIC FEATURES. MODELS HINTING AT A SLIGHTLY STRONGER RIDGE AND
SLIGHTLY LESS MOISTURE FOR THIS WEEKEND/START OF NEXT WEEK BUT NOT
GOING TO BITE ON THIS JUST YET. SO IN THE MEANTIME THE AXIS OF THE
WEAKNESS IN THE UPPER RIDGE CENTERED OVER ESE TX WILL HELP TO KEEP
THINGS A BIT MORE ACTIVE. 41

AVIATION...
SCATTERED SHRA/TSRA MOVING IN ACROSS THE COASTAL COUNTIES AND MAY
GIVE A GLANCING BLOW TO HOU/IAH THROUGH 12Z WITH THE MAJORITY OF
THE STORMS OVER GLS BAY REGION TO NEAR IDU. (THIS ROUND MAY HAVE
BEEN TIED TO A GRAVITY WAVE THAT WAS MOVING WNW ACROSS THE GULF
PER WATER VAPOR ORIGINATING FROM STORMS OVER CUBA.) MORE SHRA/TSRA
SHOULD DEVELOP AS HEATING STARTS THIS MORNING. WILL CARRY VCSH/VCTS
THROUGHOUT 20Z ALL AREAS THEN CLEARING FROM THE COAST. GUSTY WINDS
OF 20-45 MPH SHOULD BE POSSIBLE WITH THESE STORMS GIVEN TRENDS SO
FAR THIS MORNING. VFR CIGS UNLESS INVOLVED IN A TSRA. REPEAT OF
SHRA/TSRA AFTER 06Z AT THE COAST EXPANDING INLAND BY 10Z.
45

MARINE...
2-5 FOOT SEAS WITH ONSHORE FLOW WILL BE THE NORM THROUGH SUNDAY.
SCATTERED SHRA-TSRA WILL BE COMMONPLACE THROUGH FRIDAY THEN AS UPPER
TROUGH EDGES SOUTHEAST SUBSIDENCE MAY HELP TO SHUT DOWN STORMS A
LITTLE.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      93  74  93  74  94 /  50  50  40  40  40
HOUSTON (IAH)              92  75  92  75  93 /  60  60  50  50  50
GALVESTON (GLS)            88  78  88  79  90 /  60  60  50  50  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 AM CDT THIS MORNING
     FOR THE FOLLOWING ZONES: MATAGORDA BAY.

&&

DISCUSSION...31
Hazardous weather outlook, Jun 25, 8:34 AM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
934 AM CDT WED JUN 25 2008

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-260500-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
934 AM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS COULD PRODUCE BRIEF PERIODS
OF HEAVY RAIN ACROSS THE REGION FROM THIS MORNING INTO THE EARLY
EVENING HOURS. RAINFALL TOTALS SHOULD AVERAGE AROUND HALF AN INCH
WITH BUT SOME LOCATIONS COULD RECEIVE UP TO AN INCH WITH THE
STRONGER STORMS. ATMOSPHERIC CONDITIONS ALSO FAVOR THE DEVELOPMENT
OF WATERSPOUTS AND FUNNEL CLOUDS THROUGH THE EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED MAINLY DAYTIME SHOWERS AND THUNDERSTORMS ARE POSSIBLE
EACH DAY AS LOW LEVEL MOISTURE INCREASES FROM THE GULF. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 87 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Lightning, Harris

When
June 25, 2:15 PM CST
Where
Harris County, Tomball
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
30.100, -95.620

A lightning strike started a residential fire that engulfed a majority of the home's roof.

Lightning, Harris

When
June 25, 2:45 PM CST
Where
Harris County, 1.51 mi NNE of Houston Hgts
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.770, -95.390

A man on a bicycle suffered very minor injuries when struck by lightning.

Thunderstorm Wind, Montgomery

When
June 25, 3:00 PM CST
Where
Montgomery County, 2.07 mi S of Grangerland
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
30.220, -95.330

Trees and power lines were downed near the Deer Glen West subdivision. Thunderstorm wind damage extended from SH 242 and Old Houston Road to Firetower and Wells Streets where some large trees where downed.

Thunderstorm Wind, Montgomery

When
June 25, 3:00 PM CST
Where
Montgomery County, 2.16 mi SSW of Grangerland
Measured
56 kt (64 mph) estimated gust
Property damage
$17,000
Reported by
Public
Coordinates
30.220, -95.340

There were several large trees downed and a portion of a barn roof was damaged three miles southwest of Grangerland close to the intersection of FM 1314 and Highway 242.

Hail, Liberty

When
June 25, 3:20 PM CST
Where
Liberty County, 1.38 mi ESE of Cleveland
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.340, -95.080

Penny size hail was observed in Cleveland.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118185, 118186, 118187, 118188, 118189.